Advertisement

Methadone-induced Torsade de pointes after stopping lopinavir–ritonavir

  • B. Lüthi
  • A. Huttner
  • R. F. Speck
  • N. J. Mueller
Brief Report

Various drugs can cause prolongation of the QT interval in an ECG, and in rare cases this is followed by the development of potentially fatal Torsade de pointes (TdP) [1]. Since 2001, reports to the drug authorities in Europe and the USA have raised concerns that methadone may prolong the QT interval and thereby cause fatal arrhythmias. QT prolongation induced by methadone is dose-dependent. Patients treated for opioid dependence with methadone often receive concomitant medications for psychiatric disorders and infections (e.g. HIV), which allows great potential for drug–drug interactions. Described here is a case in which interruption of antiretroviral treatment triggered TdP by elevating the level of methadone in the patient’s blood.

A 53-year-old HIV-positive female patient presented in December 2005 with a 2-month history of weakness, weight loss (8 kg) and fatigue. She had contracted HIV in 1992. Since July 2004 she had been on a combination antiretroviral therapy (cART)...

Keywords

Methylphenidate Ritonavir Tenofovir Lopinavir Methadone Maintenance Therapy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Viskin S, Justo D, Halkin A, Zeltser D (2003) Long QT syndrome caused by noncardiac drugs. Prog Cardiovasc Dis 45:415–427PubMedGoogle Scholar
  2. 2.
    Abriel H, Schlapfer J, Keller DI, Gavillet B, Buclin T, Biollaz J, Stoller R, Kappenberger L (2004) Molecular and clinical determinants of drug-induced long QT syndrome: an iatrogenic channelopathy. Swiss Med Wkly 134:685–694PubMedGoogle Scholar
  3. 3.
    Tartini R, Kappenberger L, Steinbrunn W, Meyer UA (1982) Dangerous interaction between amiodarone and quinidine. Lancet 1:1327–1329PubMedCrossRefGoogle Scholar
  4. 4.
    Zeltser D, Justo D, Halkin A, Prokhorov V, Heller K, Viskin S (2003) Torsade de pointes due to noncardiac drugs: most patients have easily identifiable risk factors. Medicine (Baltimore) 82:282–290CrossRefGoogle Scholar
  5. 5.
    Katchman AN, McGroary KA, Kilborn MJ, Kornick CA, Manfredi PL, Woosley RL, Ebert SN (2002) Influence of opioid agonists on cardiac human ether-a-go-go-related gene K(+) currents. J Pharmacol Exp Ther 303:688–694PubMedCrossRefGoogle Scholar
  6. 6.
    Wang JS, DeVane CL (2003) Involvement of CYP3A4, CYP2C8, and CYP2D6 in the metabolism of (R)- and (S)-methadone in vitro. Drug Metab Dispos 31:742–747PubMedCrossRefGoogle Scholar
  7. 7.
    Krantz MJ, Lewkowiez L, Hays H, Woodroffe MA, Robertson AD, Mehler PS (2002) Torsade de pointes associated with very-high-dose methadone. Ann Intern Med 137:501–504PubMedGoogle Scholar
  8. 8.
    Sticherling C, Schaer BA, Ammann P, Maeder M, Osswald S (2005) Methadone-induced Torsade de pointes tachycardias. Swiss Med Wkly 135:282–285PubMedGoogle Scholar
  9. 9.
    Gil M, Sala M, Anguera I, Chapinal O, Cervantes M, Guma JR, Segura F (2003) QT prolongation and Torsades de pointes in patients infected with human immunodeficiency virus and treated with methadone. Am J Cardiol 92:995–997PubMedCrossRefGoogle Scholar
  10. 10.
    Clarke S, Mulcahy F, Bergin C, Reynolds H, Boyle N, Barry M, Back DJ (2002) Absence of opioid withdrawal symptoms in patients receiving methadone and the protease inhibitor lopinavir–ritonavir. Clin Infect Dis 34:1143–1145PubMedCrossRefGoogle Scholar
  11. 11.
    McCance-Katz EF, Rainey PM, Friedland G, Jatlow P (2003) The protease inhibitor lopinavir–ritonavir may produce opiate withdrawal in methadone-maintained patients. Clin Infect Dis 37:476–482PubMedCrossRefGoogle Scholar
  12. 12.
    Lea AP, Faulds D (1996) Ritonavir. Drugs 52:541–546, discussion 547–548PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • B. Lüthi
    • 1
  • A. Huttner
    • 1
  • R. F. Speck
    • 1
  • N. J. Mueller
    • 1
  1. 1.Department of Internal Medicine, Division of Infectious Diseases and Hospital EpidemiologyUniversity Hospital of ZurichZurichSwitzerland

Personalised recommendations